Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 161, NWS Omaha, NE

August 26, 2021Madison County, Pierce County, Wayne County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 26, 2021, 11:52 PM CDT for Madison County, Pierce County, Wayne County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2021, 11:52 PM CDT (04:52 UTC)
Expired
Aug 27, 2021, 12:30 AM CDT
In force
38 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Madison County, NE, Pierce County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 135 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 12:06 AM CDTTSTM WND DMGNorfolk, NEDELAYED REPORT. NEWSPAPER PHOTOS SHOW LARGE TREE LIMBS DOWN ALONG PROSPECT AVENUE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 8:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5342 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
3.8
Supercell composite
24.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WUUS53 KOAX 270452
SVROAX
NEC119-139-179-270530-
/O.NEW.KOAX.SV.W.0161.210827T0452Z-210827T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1152 PM CDT Thu Aug 26 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Northern Madison County in northeastern Nebraska...
  Western Wayne County in northeastern Nebraska...
  Pierce County in northeastern Nebraska...

* Until 1230 AM CDT.

* At 1151 PM CDT, a severe thunderstorm was located over Meadow
  Grove, or 17 miles west of Norfolk, moving northeast at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Battle Creek around 1200 AM CDT.
  Hadar around 1210 AM CDT.

Other locations in the path of this severe thunderstorm include
Pierce.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4222 9783 4244 9756 4244 9737 4235 9737
      4235 9733 4220 9715 4209 9734 4209 9736
      4207 9737 4183 9776 4197 9784
TIME...MOT...LOC 0451Z 228DEG 40KT 4204 9777 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Fajman
2 follow-up statements
646 
WWUS53 KOAX 270509
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1209 AM CDT Fri Aug 27 2021

NEC119-139-179-270530-
/O.CON.KOAX.SV.W.0161.000000T0000Z-210827T0530Z/
Madison NE-Wayne NE-Pierce NE-
1209 AM CDT Fri Aug 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHERN MADISON...WESTERN WAYNE AND SOUTHEASTERN PIERCE
COUNTIES...

At 1209 AM CDT, a severe thunderstorm was located 6 miles north of
Battle Creek, or 9 miles west of Norfolk, moving northeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
  Norfolk, Pierce, Hadar and Hoskins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4214 9776 4233 9758 4244 9737 4235 9737
      4235 9733 4220 9715 4209 9734 4209 9736
      4207 9737 4191 9764 4206 9779
TIME...MOT...LOC 0509Z 234DEG 25KT 4209 9759 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Mead
533 
WWUS53 KOAX 270524
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1224 AM CDT Fri Aug 27 2021

NEC119-139-179-270534-
/O.EXP.KOAX.SV.W.0161.000000T0000Z-210827T0530Z/
Madison NE-Wayne NE-Pierce NE-
1224 AM CDT Fri Aug 27 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MADISON...WESTERN
WAYNE AND SOUTHEASTERN PIERCE COUNTIES WILL EXPIRE AT 1230 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Nebraska.

LAT...LON 4214 9776 4233 9758 4244 9737 4235 9737
      4235 9733 4220 9715 4209 9734 4209 9736
      4207 9737 4191 9764 4206 9779
TIME...MOT...LOC 0524Z 228DEG 40KT 4220 9743 

$$

Mead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 6:17 PM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 26, 6:17 PM CDT, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
617 PM CDT Thu Aug 26 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 324 PM CDT Thu Aug 26 2021

Once again a fairly low confidence forecast regarding storm
potential the remainder of today and into the overnight hours.
Early afternoon analysis showed several outflow boundaries across
the area from earlier and ongoing convection. One boundary of note
was draped west to east across northeast Nebraska and was
providing a focus for additional convection as of 230 PM.
Meanwhile, a surface warm front and warm/unstable airmass was
gradually advancing northward, but exactly how far it gets is
uncertain, owing to the aforementioned ongoing convection.
Wherever it does end up, expect an uptick in storm coverage as a
strong low level jet ramps up this evening and overnight. While
deep layer shear once again appears to be on the weaker side, it
does appear to be at least slightly stronger than past nights
right along the boundary, which could yield slightly more
organized storms. In addition, 0-3 km shear nearing 30 kts should
allow for shear/cold-pool balance with any potential MCS that gets
going along the boundary, enhancing a damaging wind threat. Also,
precipitable water values in the 1.75 to 2 inch range, warm cloud
depths nearing 4 km, decent rainfall earlier in the day, and the
aforementioned low level jet pointing directly into a boundary, a
heavy rain and localized flooding threat isn't out of the question
along the boundary overnight (generally near the NE/SD border).
One final thing to watch is eastward progression of storms
expected to develop along another outflow boundary across NW KS
and SW NE. Much of the guidance suggests they'll die off as they
move across central NE, but with a warm, unstable airmass expected
to be in place, and a surface boundary potentially in the area,
there is potential they could hold together farther east. This
could lead to a sneaky severe weather threat farther south in the
forecast area than currently thought.

For Friday, expect another warm and humid day with morning and
the previous night's convection playing a large role in the severe
weather threat later in the day. In general, expect
destabilization south of the main surface boundary (which will be
reinforced by convective outflow) and sufficient shear for
organized severe weather along the boundary. Currently this is
progged to stretch from east-central Nebraska east-northeastward
into Iowa, but confidence on exact location is quite low at this
time. Otherwise, heat will be a concern again, but heat index
values look to remain below advisory criteria at this time.

Expect one more warm day Saturday before the surface boundary
finally sweeps well through the area as a cold front, providing at
least some slight relief from the heat for Sunday and Monday
(widespread highs in the 80s). As the front passes through (likely
Saturday evening and overnight), once again expect a severe
weather threat.

Upper level ridging looks to build in as we go through next week,
likely leading to a return to warmer temperatures. Additional
shower and storm chances will also be seen as various bits of
shortwave energy slide through and a surface boundary looks to be
at least in the vicinity, though confidence in exact timing of any
higher chances is low at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 556 PM CDT Thu Aug 26 2021

Showers and thunderstorms are possible at KOFK and potentially
KOMA but timing/strength are still somewhat uncertain. Will
continue with a chance of thunderstorms after 04z at KOFK and
leave KOMA dry with low forecaster confidence. Otherwise expect
VFR conditions with some passing CU this evening and southerly
surface winds gusting to 20-25kts at times. Surface winds should
diminish a bit overnight however a low-level jet will strengthen
creating low-level wind shear potential for all sites.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ034-044-045-
     050>053-065>068-078-088>093.

IA...Heat Advisory until 8 PM CDT this evening for IAZ055-056-069-079-
     080-090-091.

&&

DISCUSSION...CA
AVIATION...Kern
Hazardous weather outlook, Aug 26, 9:04 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
904 PM CDT Thu Aug 26 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-271615-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
904 PM CDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

Strong to severe storms are possible into the overnight hours
across northeast Nebraska generally north of a line from Albion
to Wayne. The main threats will be damaging winds and locally
heavy rainfall, along with large hail. The greatest threat will
be near the Nebraska and South Dakota border.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

There will be periodic chances for thunderstorms across the area
from Friday into Saturday night, when some strong to severe storms
will be possible. There will also be storm chances Sunday night
into Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated however any severe storm
reports are appreciated.

In the hours before

Special weather statement, Aug 26, 6:46 PM CDT, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
646 PM CDT Thu Aug 26 2021

IAZ056-270015-
Shelby IA-
646 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northeastern Shelby
County through 715 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm near
Irwin, or 11 miles northwest of Audubon, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Shelby
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4164 9518 4178 9530 4187 9519 4186 9510
      4181 9509 4168 9509
TIME...MOT...LOC 2345Z 235DEG 17KT 4180 9512

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kern
Special weather statement, Aug 26, 11:14 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1114 PM CDT Thu Aug 26 2021

NEZ016-030-270445-
Boone NE-Antelope NE-
1114 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southern Antelope
and northern Boone Counties through 1145 PM CDT...

At 1112 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Spalding, or 20 miles west of Albion, moving
northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Petersburg around 1125 PM CDT.
  Elgin around 1130 PM CDT.

Other locations in the path of this storm include Oakdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Nebraska.

&&

LAT...LON 4162 9829 4200 9830 4222 9784 4177 9783
TIME...MOT...LOC 0412Z 228DEG 50KT 4176 9830

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Fajman

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 11:14 PM CDTSpecial Weather StatementOAXBoone31 min
Aug 27, 4:55 PM CDTSpecial Weather StatementOAXJefferson50 min
Aug 27, 5:45 PM CDTSpecial Weather StatementOAXLancaster45 min
Aug 27, 5:54 PM CDTSpecial Weather StatementOAXDouglas36 min
Aug 27, 6:04 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy, Saunders26 min
Aug 27, 6:21 PM CDTSevere Thunderstorm WarningOAXDouglas, Saunders, Washington39 min
Aug 27, 6:41 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXDodge, Douglas, Washington49 min
Aug 27, 6:43 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXDodge, Douglas, Washington47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.